California, 2005

Flash Flood and Damaging Winds in California, August 6, 2005

August 6, 2005 · NWS SGX · 4 events in 2 counties and zones

A severe thunderstorm near the Banning Pass caused flooding and brought down tree limbs. Wind gusts over 60 mph and tree damage were reported in Banning and Yucaipa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A severe thunderstorm near the Banning Pass caused flooding and brought down tree limbs. Wind gusts over 60 mph and tree damage were reported in Banning and Yucaipa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 6, 1:30 PM PST, 4 minutes earlier.

Area forecast discussion, Aug 6, 1:30 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT AUG 6 2005

.SYNOPSIS...MOISTURE IN EAST TO SOUTHEAST FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THIS WEEKEND. A SHALLOW MARINE LAYER WILL
CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND
MORNINGS...LINGERING NEAR SOME BEACHES INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE REMAINS OF A LARGE CONVECTIVE COMPLEX WERE MOVING W ACROSS NRN
BAJA TODAY. THERE WERE LOW CLOUDS AND LOCAL FOG IN THE IMMEDIATE
COASTAL AREAS THIS MORNING AND STRATUS WAS EXTENSIVE OFFSHORE. THE
12Z NKX SOUNDING WAS UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY
FLOW AND HAD A PW OF 1.62 INCHES. THERE WAS A STRONG INVERSION BASED
NEAR 1300 FT. ONSHORE GRADIENTS WITH ABOUT ABOUT 4 MB SAN-IPL.
THUNDERSTORMS STARTED TO DEVELOP OVER THE HIGHER MOUNTAINS BY LATE
MORNING WITH FLASH FLOODING INDICATED BY RADAR BY EARLY AFTERNOON.

THE HI PW AND WEAK ELY FLOW WILL MAINTAIN ACTIVE CONVECTION THROUGH
THIS AFTERNOON WITH A GOOD CHANCE OF LOCAL FLASH FLOODING IN THE
MOUNTAINS AND DESERTS. THE UPPER HI CURRENTLY CENTERED OVER NV WILL
SLOWLY SHIFT TO NEAR THE 4 CORNERS AREA BY TUE. THE FLOW ALOFT WILL
MAINLY BE CONTINUE TO HAVE A WEAK ELY COMPONENT TUE. SO EXPECT
LITTLE CHANGE IN THE CURRENT PATTERN THROUGH TUE WITH MAINLY
AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS WITH A SMALL
CHANCE THAT A FEW STORMS COULD DRIFT INTO THE INLAND VALLEYS. THE
THREAT OF THUNDERSTORMS GETTING W OF THE MOUNTAINS SHOULD DECREASE
BY TUE AS THE FLOW ALOFT STARTS TO TURN MORE SE. THESE THUNDERSTORMS
WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. THE
MARINE LAYER WILL REMAIN SHALLOW AND CONFINED TO NEAR THE COAST.
RELATIVELY MINOR TEMP CHANGES ARE EXPECTED.

LONGER RANGE PROGS INDICATE LITTLE CHANGE THROUGH MID WEEK. THE
UPPER SHOULD SHIFT E TOWARD THE END OF NEXT WEEK ALONG WITH WEAK
TROUGHING DEVELOPING NEAR THE W COAST. THIS SHOULD GRADUALLY REDUCE
THE THUNDERSTORM THREAT AND INCREASE THE MARINE LAYER.

&&

.AVIATION...MARINE LAYER REMAINS ABOUT 1500 FEET WITH BASES MOSTLY
BELOW 1000 FT MSL. STRATUS REMAINED ALONG THE IMMEDIATE COAST
OVERNIGHT AND HAS ALREADY BEGUN TO BURN OFF. EXPECT IT TO RETURN
LATE AGAIN TONIGHT AND REMAIN CLOSE TO THE IMMEDIATE COAST.

THUNDERSTORMS WILL DEVELOP OVER THE LOCAL MOUNTAINS AND DESERTS BY
LATE MORNING OR EARLY AFTERNOON AND CONTINUE INTO THE EVENING. MORE
OF AN EAST FLOW ALOFT AND A BETTER CHANCE FOR THUNDERSTORMS MOVING
INTO THE INLAND VALLEYS TODAY AND SUNDAY. MOISTURE WILL BE
INCREASING INTO THE AREA FROM THE EAST TODAY WITH POSSIBLY INCREASED
THUNDERSTORM ACTIVITY TODAY AND INTO TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE HIGHER MOUNTAINS AND FOR THE
DESERTS UNTIL 8 PM TONIGHT.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 6, 3:00 AM PST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT AUG 6 2005

CAZ055-056-058-060-061-062-062300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
FLASH FLOOD WATCH IN EFFECT THROUGH 800 PM TODAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....SUNDAY.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The radar

The Santa Ana Mts radar (KSOX), 61 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
August 6, 1:34 PM PST
Where
San Bernardino County, Yucaipa
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
34.033, -117.033

Flash Flood, Riverside

When
August 6, 1:36 PM PST to 2:53 PM PST
Where
Riverside County, Banning
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -116.883

Thunderstorm Wind, Riverside

When
August 6, 1:55 PM PST
Where
Riverside County, Banning
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.933, -116.883

Funnel Cloud, San Bernardino

When
August 6, 1:55 PM PST
Where
San Bernardino County, Yucaipa
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473774, 5473775, 5473776, 5473777.